Alert archive / Texas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 151, NWS Fort Worth, TX

May 20, 2013Jack County, Young County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at May 20, 2013, 5:17 PM CDT for Jack County, Young County, Texas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 20, 2013, 5:17 PM CDT (22:17 UTC)
Expired
May 20, 2013, 6:15 PM CDT
In force
58 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon

Counties Jack County, TX, Young County, TX

The radar

The Dyess AFB radar (KDYX), 107 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 2:21 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 10.3 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2013-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 747 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2013-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 275 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
747 J/kg
Mixed-layer CIN
-390 J/kg
Mixed-layer LCL
893 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
275 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 4:38 PM CDT, 39 minutes earlier.

Area forecast discussion, May 20, 4:38 PM CDT, 39 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
438 PM CDT MON MAY 20 2013

.UPDATE...
INCREASED POPS TO LIKELY FROM COMANCHE COUNTY NORTHWARD INTO YOUNG AND
JACK COUNTIES. ALSO ADDED HAIL AND STRONG THUNDERSTORM GUSTS TO
THE PUBLIC FORECAST AND HOURLY GRIDS. 75

&&

.PREV DISCUSSION... /ISSUED 306 PM CDT MON MAY 20 2013/

AN ACTIVE PATTERN WILL CONTINUE ACROSS THE CWA THROUGH TUESDAY AS
A DEEP UPPER LOW OVER SOUTH DAKOTA AND NEBRASKA REMAINS QUASI-
STATIONARY AND A STRONG SHORTWAVE TROUGH MOVES ACROSS OUR REGION
ON TUESDAY. AFTER TUESDAY...UPPER RIDGING DEVELOPS OVER THE
SOUTHERN AND CENTRAL ROCKIES AND THEN MOVES EAST OVER THE GREAT PLAINS
BY THE WEEKEND. THE RETURN OF NORTHWEST UPPER FLOW ON WEDNESDAY
SHOULD HELP TO PUSH A COLD FRONT DOWN THROUGH OKLAHOMA AND ACROSS
THE RED RIVER EARLY WEDNESDAY. THIS FRONT AND THE NORTHWEST FLOW
ALOFT COULD RESULT IN SOME ELEVATED CONVECTION THURSDAY NIGHT AND
FRIDAY MORNING.

THROUGH THIS EVENING...THE DRYLINE HAS BECOME ACTIVE FROM SOUTH OF
WICHITA FALLS THROUGH CENTRAL OKLAHOMA. ALTHOUGH THE CAP IS STILL
INTACT ACROSS THE CENTRAL AND EASTERN PART OF OUR CWA...WE EXPECT
IT TO WEAKEN OUT WEST WITH STORMS DEVELOPING SOUTHWARD THROUGH 5 PM.
STORM MOVEMENT SHOULD BE NORTHEAST BUT LINE PROPAGATION WILL PUSH
THEM FARTHER IN OUR CWA THIS EVENING AND MAYBE TO A SHERMAN TO
GOLDTHWAITE LINE BY MIDNIGHT. AS STATED EARLIER TODAY...THE
ATMOSPHERE IS VERY UNSTABLE WITH LARGE CAPE THUS LARGE HAIL (UP TO
BASEBALL) AND DAMAGING WINDS (65MPH+) ARE POSSIBLE AND EXPECTED.
HELICITY WILL BE THE HIGHEST NEAR THE RED RIVER 5 TO 8PM...SO
TORNADOES ARE ALSO POSSIBLE. SOME OF THE OKLAHOMA ACTIVITY MIGHT
SLIDE ACROSS THE RED AFTER MIDNIGHT AND DECIDED TO KEEP HIGH POPS
GOING FOR NOW.

TUESDAY...CONVECTION SHOULD REDEVELOP ACROSS OKLAHOMA ON TUESDAY
MORNING AND PROPAGATE SOUTHEAST ACROSS OUR CWA. SEVERAL HIGH-RES
MODELS INDICATE A SQUALL LINE FORMING ACROSS OKLAHOMA BY MIDDAY
AND MOVING SOUTHEAST ACROSS A GOOD PORTION OF THE CWA DURING THE
AFTERNOON. ALSO THERE COULD BE SEVERAL LEFT OVER MESOSCALE
FEATURES THAT WOULD ENHANCE STORM DEVELOPMENT. RAINFALL MIGHT
EXCEED 1 1/2 INCHES IN SOME AREAS...BUT DO NOT FEEL FLASH FLOODING
WILL BE A MAJOR CONCERN DUE TO GUIDANCE VALUES OF AROUND 3 INCHES
IN 3 HOURS.

TEMPERATURES WILL REMAIN RATHER SEASONABLY WARM AND HUMID THROUGH
THE PERIOD. HOWEVER...IF THE COLD FRONT ENDS UP BEING STRONGER THAN
EXPECTED OR PENETRATES FARTHER SOUTH...THEN THE DRIER AIR WOULD
ALLOW SLIGHTLY COOLER LOWS WED-FRI OVER THE NORTHERN HALF THAN
WHAT IS CURRENTLY BEING FORECAST. 75

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  71  86  65  88  69 /  30  60  40  10  10
WACO, TX              72  89  67  89  70 /  10  60  60  10  10
PARIS, TX             69  81  63  85  64 /  60  70  40  10  10
DENTON, TX            69  85  62  88  65 /  40  50  20  10  10
MCKINNEY, TX          70  84  64  88  65 /  40  70  30  10  10
DALLAS, TX            72  86  69  89  72 /  30  60  40  10  10
TERRELL, TX           71  86  67  88  69 /  30  70  60  10  10
CORSICANA, TX         72  87  70  88  70 /  10  60  70  10  10
TEMPLE, TX            72  88  68  88  69 /  10  50  60  10  10
MINERAL WELLS, TX     68  87  61  89  66 /  30  50  20  10  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

 /75
Hazardous weather outlook, May 20, 2:49 PM CDT, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
249 PM CDT MON MAY 20 2013

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-211215-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
249 PM CDT MON MAY 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
SEVERE THUNDERSTORMS ARE EXPECTED TO FORM ALONG THE DRYLINE THIS
AFTERNOON AND WILL MOVE EAST AND NORTHEAST ACROSS MAINLY THE
WESTERN AND NORTHWESTERN PARTS OF THE AREA THROUGH THE EVENING
HOURS. THE HIGHEST CHANCES OF SEVERE WEATHER ARE GENERALLY WEST OF
A LINE FROM SHERMAN TO DENTON TO GRANBURY TO KILLEEN. ATMOSPHERIC
CONDITIONS WILL BE FAVORABLE FOR VERY LARGE HAIL...DAMAGING WINDS
AND POSSIBLE TORNADOES. AS THE STORMS HEAD EAST INTO MORE STABLE
AIR ACROSS CENTRAL PARTS OF NORTH TEXAS...THEY SHOULD WEAKEN BELOW
SEVERE LEVELS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
SCATTERED TO NUMEROUS THUNDERSTORMS WILL BE POSSIBLE OVER THE AREA
TUESDAY AND INTO TUESDAY NIGHT. A SQUALL LINE MAY ORGANIZE ALONG A
COLD FRONT DURING THE AFTERNOON HOURS AND PRODUCE A SWATH OF
DAMAGING WIND AS IT HEADS EAST AND SOUTHEAST. LARGE HAIL AND
ISOLATED TORNADOES WILL CONTINUE TO BE THREATS IN ANY STORM THAT
IS SEPARATED FROM THE LINE.

A SLIGHT CHANCE OF THUNDERSTORMS RETURNS THURSDAY NIGHT AND FRIDAY
MORNING GENERALLY NORTH OF THE I-20 CORRIDOR.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON IN WESTERN
COUNTIES...SPREADING EAST OVERNIGHT AS THE THUNDERSTORMS MOVE
ACROSS NORTH TEXAS.

92

In the hours before

Local storm report, May 20, 12:55 PM CDT, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1255 PM CDT MON MAY 20 2013

..TIME...    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
             ..REMARKS..

1130 PM     TSTM WND DMG     KENNEDALE               32.65N  97.22W
05/15/2013                   TARRANT            TX   PUBLIC

            ROOF PEALED OFF A BUILDING WITH INTERIOR DAMAGE. PUBLIC
            STORAGE UNTIS NEXT DOOR LAST WALLS AND ROOFS.
Local storm report, May 20, 12:56 PM CDT, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1256 PM CDT MON MAY 20 2013

..TIME...    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
             ..REMARKS..

1256 PM     TSTM WND DMG     KENNEDALE               32.65N  97.22W
05/20/2013                   TARRANT            TX   PUBLIC

            ROOF PEALED OFF A BUILDING WITH INTERIOR DAMAGE. PUBLIC
            STORAGE UNTIS NEXT DOOR LAST WALLS AND ROOFS.
Local storm report, May 20, 12:56 PM CDT, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED DATE
NATIONAL WEATHER SERVICE FORT WORTH TX
1256 PM CDT MON MAY 20 2013

..TIME...    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
             ..REMARKS..

1256 PM     TSTM WND DMG     KENNEDALE               32.65N  97.22W
05/15/2013                   TARRANT            TX   PUBLIC

            ROOF PEALED OFF A BUILDING WITH INTERIOR DAMAGE. PUBLIC
            STORAGE UNTIS NEXT DOOR LAST WALLS AND ROOFS.
Local storm report, May 20, 4:22 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
422 PM CDT MON MAY 20 2013

..TIME...    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
             ..REMARKS..

0348 PM     HAIL             2 N ROMNEY              32.26N  98.95W
05/20/2013  E1.75 INCH       EASTLAND           TX   LAW ENFORCEMENT

            INTERSECTION OF FM 2526 AND HWY 6 NORTH OF ROMNEY
Local storm report, May 20, 4:52 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
452 PM CDT MON MAY 20 2013

..TIME...    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
             ..REMARKS..

0441 PM     HAIL             EASTLAND                32.40N  98.82W
05/20/2013  E0.75 INCH       EASTLAND           TX   NWS EMPLOYEE

            REPORTED IN EASTLAND NEAR EXIT 343 ON I-20

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 3:33 PM CDTSevere Thunderstorm WarningFWDEastland57 min
May 20, 4:17 PM CDTSevere Thunderstorm WarningFWDStephens58 min
May 20, 4:38 PM CDTSevere Thunderstorm WarningFWDComanche52 min
May 20, 4:45 PM CDTSevere Thunderstorm WarningFWDJack, Palo Pinto, Young60 min
May 20, 5:10 PM CDTTornado WarningFWDComanche50 min
May 20, 5:27 PM CDTTornado WarningFWDMontague63 min
May 20, 5:52 PM CDTSevere Thunderstorm WarningFWDMontague, Wise53 min
May 20, 5:59 PM CDTTornado WarningFWDComanche, Mills46 min
May 20, 6:20 PM CDTSevere Thunderstorm WarningFWDCooke55 min
May 20, 6:29 PM CDTTornado WarningFWDCooke, Montague61 min
May 20, 6:31 PM CDTFlash Flood WarningFWDMontague119 min
May 20, 6:43 PM CDTSevere Thunderstorm WarningFWDComanche, Hamilton, Mills62 min
May 20, 6:44 PM CDTFlash Flood WarningFWDComanche4 hr
May 20, 6:52 PM CDTTornado WarningFWDComanche, Hamilton, Mills53 min
May 20, 6:57 PM CDTSevere Thunderstorm WarningFWDJack, Palo Pinto, Stephens, Young63 min

Nearby

Severe Thunderstorm Warnings in Texas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.